AF Association
14,711 members17,670 posts

Blood thinners or not?

I had an ablation for flutter in March. I would like to come off blood thinners because of the risks of brain bleeds, etc. they can cause. Equally, I know of the risks of blood clots if not on them. I would like to know if anyone has had that conversation with their doctor. Any research I have done indicates doctors are divided on whether or not it is better to stay on or come off. It seems coming off is still in the experimental phase. But, that the risks of staying on them are significant just as coming off carries significant risks.

13 Replies
oldestnewest

Yes, I came off them after successful ablation but my EP ‘strongly advised’ I go back on them when I reached 65. I stuck it out until AF returned and then I couldn’t go back on them fast enough. For me stroke risk trumps brain bleeds for the the new anti-coagulants.

6 likes
Reply

I agree. Don't give up the anticoagulants until you are sure something better is in place. No one wants a stroke whatever the cause but, in my experience as a nurse, it seems to me strokes caused by clots happen quicker and without warning more often than stroke caused by bleeds. This is not always the case but I agree with CD that strokes from clots trumps bleeds.

6 likes
Reply

PS - as far as I can see in the U.K. doctors who are experts and up to date in current AF research are NOT divided. US there seems to be more discussion.

5 likes
Reply

I agree the US is very divided but slowly, I believe, coming around. Possibly (just my opinion) maybe one reason we are still so attached to anticoagulants and antiplatelet meds here (US) is because we are such a litigious society and doctors are more conservative about stopping anticoagulants. This is a current issue for me this week as last week I took my last Plavix (clopidogrel) six months after my LAAO procedure (left atrial appendage closure) and immediately started on one 81mg aspirin/day. I don't want to take the aspirin, have been gathering my research (much of it from the UK and other countries)and plan to talk with my Electrophysiologist at my appt this Friday. He is a very reasonable man and may let me try it. I have already started on Vit E, consciously added food, herbs, supplements to my diet (daily raw garlic, turmeric, cinnamon, and others) to help keep my blood as 'healthy' as possible (less sticky). I hope it goes well and I will agree to any routine testing he wants if he will allow me to be a 'guinea pig' over the aspirin issue. Will update PRN. Also, let's not forget that in the US Big Pharma is often not receptive when any research for taking less of their products shows merit! irina

3 likes
Reply

Good points.

It seems to me though that US were less likely to prescribe anticoagulants and even the US version of the AFA advocated for asprin Which has a much higher GI bleed risk over anticoagulants. Asprin was also found to be virtually useless at preventing clots formed as a result of AF, excellent for DVT, but not for AF stroke prevention.

When my EP reluctantly agreed for me to stop anticoagulants about 18 months after ablation he cited US studies which had not been accepted by European Cardiology Associations.

I find it a really difficult one but decided to fall back on my better with or better without - better with definately.

I was in the US when the NOAC class cases were coming through and and all of the incessant doom adverts and before the dosage was adjusted and I do wonder just how much that adversely influenced medical and public attitudes against anticoagulants.

3 likes
Reply

One of the things that makes choosing the best medical decisions for ourselves in the US difficult is trying to figure how large a part the money factor plays in a particular medical or surgical recommendation. For me it comes down to trusting my doctors. When I have a new referral to a potential new specialist I have no problem on the first visit having the 'money conversation' with the doctor-in a non threatening way. I let him know I do my research, often talk to friends (some retired)in the medical field, don't trust Big Pharma, and WILL be fully involved in all medical decisions. If they still want me as a patient )and I ask them to decide if they want to have me as a patient all well and good. If it's a big office I suggest if my 'personality' might work better with another doctor in the practice I welcome the suggestion. No hard feelings. This seems to work for me and has saved me from starting a new professional relationship that won't work for me. It's kind of like a first date. Do I want to see this person again? It costs me one copay but a bargain if I avoid entering into a bad professional relationship. xx irina (74 and tough)lol.

1 like
Reply

You are so right about big pharma! If you don't mind, I'd like to hear what your doctor says after meeting with him on Friday.

1 like
Reply

I will be glad to share how it goes. I suspect well as this Electrophysiologist is such a cut above many good doctors I've had over the years. IMO, he's an insightful exceptional human being who happens to be a physician. He's done my pacemaker, my ablation, and my Watchman and I've never had a problem post op with anything he's done. If he ever moves I will probably be right behind him. 😊

1 like
Reply

I was technically low risk (54yo female) diagnosed with AFlutter in April and AF in June. After a few hospitalisations my EP prescribed anticoagulants with the view to potentially coming off them after my ablations. I was in hospital Friday for my procedures but TOE showed a blood clot so my procedure was stopped. Looks like I’ll be on them for life now.

2 likes
Reply

Hi Sadie.

It’s a risk isn’t it. Risk a bleed or risk a stroke. I decided the latter was more important. So long as your INR is properly monitored and controlled, go for the anticoagulant. Remember, that’s what warfarin is. It is not a thinner.

2 likes
Reply

I got taken off my Apixaban because I was low risk. In the March following this about 9 months later I had a TIA. I got put back on Apixaban. For me personally I wouldn’t take the risk.

Reply

I was prescribed 5mg bid Eliquis but have not had AF since January so I cut my dose in half to 2 1/2mg bid as I also take fish oil/garlic etc. I am female/80/tall/145lbs. If I get AF I would take an extra dose.

Reply

Anticoaluation takes one away from being a normal person and that can feel very unsettling. It can also disturb one's peace of mind to insist on following a path that goes against one's doctor's recommendations. Having taken an anticoagulant for five years without any serious problem - though I've had various swift encounters with the ground and a one with a low bridge - I'm a good deal more enthusiastic now than I was when it was first suggested to me when I was 66.

Reply

You may also like...